Category: 

Is It Safe to Combine Metronidazole and Ethanol?

Article Details
  • Written By: Clara Kedrek
  • Edited By: Jessica Seminara
  • Last Modified Date: 03 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

It is generally not safe to combine metronidazole and ethanol. The pharmaceutical agent metronidazole, an antibiotic medication, inhibits the breakdown of ethanol, commonly referred to as alcohol, leading to the buildup of a chemical species called acetaldehyde in the body. High levels of this chemical can cause symptoms such as nausea, vomiting, headache, flushing of the skin, and dizziness. Although metronidazole taken by mouth or through an intravenous line can cause these side effects, administration of the drug to the skin typically does not cause these symptoms.

In order to understand why it is not safe to combine metronidazole and ethanol, it helps to understand how the body metabolizes, or breaks down, ethanol. The substance that is popularly referred to as “alcohol” is officially called ethanol, which is made of atoms of carbon, hydrogen, and oxygen bound together. This molecule is converted to acetaldehyde primarily by an enzyme called alcohol dehydrogenase. It is then converted to a molecule called acetate by the enzyme aldehyde dehydrogenase. Humans are able to break down acetate for energy, thus powering the workings of the body.

Metonidazole and ethanol do not combine well because metronidazole can inhibit the breakdown of ethanol. Specifically, it inhibits aldehyde dehydrogenase, the enzyme responsible for converting acetaldehyde into acetate. As a result, high levels of aldehyde can build up in the blood when metronidazole and ethanol are combined.

Ad

Side effects experienced from using metronidazole and ethanol together can include nausea, vomiting, headache, dizziness, palpitations of the heart, and flushing of the skin. Some patients could also develop low blood pressure as a result of combining these two substances, which could be dangerous or even fatal. Rarer side effects can include blurred vision, confusion, and shortness of breath.

The interaction between metronidazole and ethanol is typically only significant when metronidazole is administered by mouth or through an intravenous line. It is sometimes prescribed as a topical medication, meaning that it is applied to the skin in the form of a gel or lotion. When the drug is given this way, patients typically do not have the characteristic side effects found when metronidazole and ethanol are combined.

Substances that have a similar mechanism of action to metronidazole are sometimes used to deter people with alcohol addictions from drinking more alcohol. For example, a medication called disulfiram is often given to these patients. If patients try to drink alcohol while on the disulfiram, they can get symptoms similar to those seen when combining metronidazole and ethanol, including nausea, vomiting, skin flushing, and headache.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email